Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 192, NWS Nashville, TN

August 22, 20174 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 22, 2017, 8:00 PM CDT for 4 counties in Tennessee. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2017, 8:00 PM CDT (01:00 UTC)
Expired
Aug 22, 2017, 8:30 PM CDT
In force
30 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties DeKalb County, TN, Rutherford County, TN, Smith County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 49 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 917 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
917 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1650 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

736 
WUUS54 KOHX 230100
SVROHX
TNC041-149-159-189-230130-
/O.NEW.KOHX.SV.W.0192.170823T0100Z-170823T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
800 PM CDT TUE AUG 22 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southwestern Smith County in Middle Tennessee...
  West central De Kalb County in Middle Tennessee...
  Northeastern Rutherford County in Middle Tennessee...
  Southeastern Wilson County in Middle Tennessee...

* Until 830 PM CDT

* At 800 PM CDT, a severe thunderstorm was located near Walterhill,
  or 10 miles south of Lebanon, moving east at 30 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Watertown, Walterhill, Alexandria, Liberty, Auburntown, Cedars Of
  Lebanon State Park and Gladeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3595 8598 3595 8600 3596 8602 3596 8608
      3597 8609 3596 8610 3596 8615 3595 8615
      3595 8641 3611 8643 3619 8603
TIME...MOT...LOC 0100Z 261DEG 25KT 3606 8633 

HAIL...<.75IN
WIND...60MPH
 
$$

Barnwell
2 follow-up statements
948 
WWUS54 KOHX 230110
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
810 PM CDT TUE AUG 22 2017

TNC149-230119-
/O.CAN.KOHX.SV.W.0192.000000T0000Z-170823T0130Z/
Rutherford TN-
810 PM CDT TUE AUG 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUTHERFORD COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore the warning has been cancelled.

LAT...LON 3595 8598 3595 8600 3596 8602 3596 8608
      3597 8609 3596 8610 3596 8615 3595 8615
      3596 8616 3596 8618 3601 8635 3612 8638
      3619 8603
TIME...MOT...LOC 0109Z 261DEG 25KT 3607 8625 

$$

TNC041-159-189-230130-
/O.CON.KOHX.SV.W.0192.000000T0000Z-170823T0130Z/
Smith TN-De Kalb TN-Wilson TN-
810 PM CDT TUE AUG 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN SMITH...WEST CENTRAL DE KALB AND SOUTHEASTERN WILSON
COUNTIES...

At 809 PM CDT, a severe thunderstorm was located near Watertown, or
10 miles southeast of Lebanon, moving east at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Watertown, Alexandria, Liberty, Auburntown and Cedars Of Lebanon
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3595 8598 3595 8600 3596 8602 3596 8608
      3597 8609 3596 8610 3596 8615 3595 8615
      3596 8616 3596 8618 3601 8635 3612 8638
      3619 8603
TIME...MOT...LOC 0109Z 261DEG 25KT 3607 8625 

HAIL...<.75IN
WIND...60MPH
 
$$

Barnwell
751 
WWUS54 KOHX 230117
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
817 PM CDT TUE AUG 22 2017

TNC041-159-189-230130-
/O.CON.KOHX.SV.W.0192.000000T0000Z-170823T0130Z/
Smith TN-De Kalb TN-Wilson TN-
817 PM CDT TUE AUG 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN SMITH...WEST CENTRAL DE KALB AND SOUTHEASTERN WILSON
COUNTIES...

At 817 PM CDT, a severe thunderstorm was located over Watertown, or
12 miles southeast of Lebanon, moving east at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Watertown, Alexandria, Liberty and Auburntown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3595 8598 3595 8600 3596 8602 3596 8608
      3597 8609 3596 8610 3596 8615 3595 8615
      3596 8616 3596 8618 3600 8626 3611 8628
      3616 8602
TIME...MOT...LOC 0117Z 261DEG 25KT 3608 8618 

HAIL...<.75IN
WIND...60MPH
 
$$

Barnwell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 7:28 PM CDT, 32 minutes earlier.

Area forecast discussion, Aug 22, 7:28 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
728 PM CDT Tue Aug 22 2017

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

A wide band of showers has developed across Middle Tennessee early
this afternoon. Additional activity is occurring farther
upstream, just on the other side of the Ohio River in the vicinity
of a surface boundary that is approaching Middle Tennessee.
Latest HRRR shows the activity persisting throughout the
afternoon, and even increasing late this afternoon and into the
evening as the front pushes into Middle Tennessee. Most of the
cells will diminish by 06Z, with some lingering showers mainly
across eastern and southern Middle Tennessee tomorrow morning
before the front finally exits the mid state. There is a marginal
risk of severe storms this afternoon and evening, but the
potential for severe activity is quite limited. Expect cooler
temperatures beginning tomorrow as post-frontal air filters into
the mid state, and below normal temperatures will persist right
through the end of the forecast period. The remainder of the week
looks to be dry, so we won't see any appreciable rain chance until
the weekend as deeper moisture drifts up from the south in
advance of a tropical system coming onshore along the western Gulf
of Mexico. At this time, it appears that the tropical system will
have a more direct impact on Middle Tennessee next Thursday and
Friday, and already the GFS and ECMWF are coming into good
agreement over placement and timing.

&&

.AVIATION...
00Z TAF DISCUSSION.

A line of thunderstorms is moving across the midstate this
evening. The line has already cleared CKV and will clear BNA by
01z. CSV will likely see at least vcts between 01 and 04z this
evening with gusty winds off and on as the front moves through.
Winds will calm shift out of the north after the precip passes.
Lower visibilities will be possible at all sites after midnight as
fog develops. By 14z conditions should begin to return to MVFR
and VFR as drier air makes its way into the area and cloud cover
decreases.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......08
AVIATION........11
Hazardous weather outlook, Aug 22, 5:00 AM CDT, 15 hours before
Hazardous Weather Outlook
National Weather Service Nashville TN
500 AM CDT Tue Aug 22 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-231000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
500 AM CDT Tue Aug 22 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Some isolated locations this afternoon across central and western
portions of Middle Tennessee may experience heat index readings
approaching 105 degrees.

Some strong thunderstorms will be possible late this afternoon
through the early evening hours across Middle Tennessee. Strong
gusty straight line winds and brief heavy rainfall will be the
main concerns with any strong thunderstorms that do develop.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon through the
early evening hours.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 INCH
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

31

In the hours before

Special weather statement, Aug 22, 6:16 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Nashville TN
616 PM CDT TUE AUG 22 2017

TNZ007-008-230000-
Robertson TN-Sumner TN-
616 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SUMNER AND EASTERN
ROBERTSON COUNTIES UNTIL 700 PM CDT...

At 616 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cross Plains, or 10 miles east of Springfield, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Gallatin, White House, Millersville, Greenbrier, Westmoreland,
Ridgetop, Cross Plains, Portland, Orlinda, Cottontown, Bethpage and
Oak Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3645 8626 3645 8627 3639 8627 3641 8680
      3660 8670 3660 8622
TIME...MOT...LOC 2316Z 269DEG 20KT 3650 8669

Barnwell
Special weather statement, Aug 22, 6:44 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Nashville TN
644 PM CDT TUE AUG 22 2017

TNZ008-027-028-230030-
Davidson TN-Wilson TN-Sumner TN-
644 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAVIDSON...SOUTHERN
SUMNER AND NORTHWESTERN WILSON COUNTIES UNTIL 730 PM CDT...

At 644 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hendersonville, or 8 miles west of Gallatin, moving southeast at 20
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Gallatin, Lebanon, Hendersonville, Mount Juliet, Goodlettsville,
Millersville, Lakewood, Old Hickory, Belinda City, Rural Hill and
Dickerson Chapel Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3634 8627 3633 8626 3632 8627 3630 8627
      3630 8625 3634 8625 3632 8619 3613 8651
      3632 8676 3643 8658
TIME...MOT...LOC 2344Z 302DEG 18KT 3634 8659

Barnwell
Special weather statement, Aug 22, 6:52 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Nashville TN
652 PM CDT TUE AUG 22 2017

TNZ027-059-230030-
Williamson TN-Davidson TN-
652 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DAVIDSON AND
NORTHEASTERN WILLIAMSON COUNTIES UNTIL 730 PM CDT...

At 652 PM CDT, Doppler radar was tracking a strong thunderstorm over
Belle Meade, or near Nashville, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Nashville, Hendersonville, Brentwood, La Vergne, Nolensville, Forest
Hills, Oak Hill, Belle Meade, Lakewood, Hermitage, Bellevue, Antioch,
Rural Hill, Berry Hill, Bells Bend and Percy Priest Lake.

Nashville Sounds Baseball will also be impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3625 8659 3614 8656 3614 8653 3611 8654
      3611 8652 3606 8653 3608 8653 3609 8655
      3607 8655 3606 8656 3604 8656 3601 8661
      3599 8662 3599 8693 3620 8695 3625 8662
TIME...MOT...LOC 2352Z 265DEG 24KT 3612 8687

Barnwell
Special weather statement, Aug 22, 7:11 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Nashville TN
711 PM CDT TUE AUG 22 2017

TNZ058-093-094-230100-
Lawrence TN-Wayne TN-Lewis TN-
711 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR LEWIS...WAYNE AND LAWRENCE
COUNTIES UNTIL 800 PM CDT...

At 710 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Waynesboro, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lawrenceburg, Hohenwald, Waynesboro, Collinwood, Summertown, Clifton,
Ethridge, Henryville, Cypress Inn, Flatwoods, Lutts, Westpoint and
Iron City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3501 8799 3529 8798 3530 8801 3539 8802
      3539 8799 3541 8797 3542 8800 3547 8786
      3548 8783 3549 8775 3548 8772 3551 8769
      3554 8769 3561 8752 3538 8721 3530 8722
      3500 8761
TIME...MOT...LOC 0010Z 290DEG 31KT 3542 8773

Barnwell
Special weather statement, Aug 22, 7:23 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Nashville TN
723 PM CDT TUE AUG 22 2017

TNZ008-027-028-230115-
Davidson TN-Wilson TN-Sumner TN-
723 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DAVIDSON...SOUTHERN
SUMNER AND NORTHWESTERN WILSON COUNTIES UNTIL 815 PM CDT...

At 723 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hermitage, or 9 miles east of Nashville, moving east at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Gallatin, Lebanon, Madison, Hendersonville, Mount Juliet,
Goodlettsville, Lakewood, Hermitage, Belinda City, Old Hickory, Rural
Hill, Bledsoe Creek State Park and Percy Priest Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3612 8667 3629 8672 3642 8631 3613 8623
TIME...MOT...LOC 0023Z 254DEG 24KT 3620 8662

Barnwell
Special weather statement, Aug 22, 7:35 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Nashville TN
735 PM CDT TUE AUG 22 2017

TNZ028-062-063-230115-
Cannon TN-Rutherford TN-Wilson TN-
735 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RUTHERFORD...SOUTHERN
WILSON AND NORTHWESTERN CANNON COUNTIES UNTIL 815 PM CDT...

At 735 PM CDT, Doppler radar was tracking a strong thunderstorm near
Smyrna, or 11 miles north of Murfreesboro, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Murfreesboro, Smyrna, La Vergne, Watertown, Walterhill, Rural Hill,
Auburntown, Cedars Of Lebanon State Park, Lascassas, Milton and
Gladeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3612 8607 3588 8604 3589 8658 3603 8659
      3604 8656 3606 8656 3607 8655 3609 8655
      3608 8653 3606 8653 3610 8652 3611 8654
      3613 8653 3616 8609
TIME...MOT...LOC 0035Z 266DEG 27KT 3601 8646

Barnwell

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:11 PM CDTSpecial Weather StatementOHXLawrence, Lewis, Wayne49 min
Aug 22, 7:14 PM CDTAreal Flood AdvisoryOHXCheatham, Davidson2 hr
Aug 22, 7:23 PM CDTSpecial Weather StatementOHXWilson52 min
Aug 22, 7:35 PM CDTSpecial Weather StatementOHXWilson40 min
Aug 22, 8:06 PM CDTSpecial Weather StatementOHXBedford39 min
Aug 22, 8:28 PM CDTSpecial Weather StatementOHXDeKalb47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.